Amoxicillin Rash

What is an antibiotic rash?

An ampicillin, amoxicillin, or Augmentin rash is a non-allergic rash that occurs when a child is taking one of these medicines. The rash usually appears on the 5th day after the child starts taking the medicine, but may appear earlier or as late as the 16th day.

Symptoms of the rash include:

  • Pink or red spots
  • Small, flat, nonitchy spots
  • Always on the main body (trunk)
  • May spread to the face

What is the cause?

5% to 10% of children taking ampicillin or amoxicillin get a skin rash. This is a harmless rash and does not mean that your child has an allergy to ampicillin, amoxicillin, or other penicillin drugs. An allergic reaction would cause hives or more severe symptoms than a rash. Often it is caused by a viral infection such as Roseola.

How long does it last?

The rash usually lasts 3 days, with a range of 1 to 6 days.

How is it treated?

No treatment is necessary. Keep your child on the ampicillin or amoxicillin until the medicine is gone. The rash will disappear just as quickly whether or not your child continues the medication. Your child can take ampicillin or amoxicillin in the future when necessary and only 5% of children get a rash again the next time.

When should I call my child's healthcare provider?

Call during office hours if:

  • The rash changes to hives.
  • The rash becomes itchy.
  • The rash becomes worse or lasts more than 6 days.
  • You have other concerns or questions.

Written by Barton D. Schmitt, MD, author of “My Child Is Sick,” American Academy of Pediatrics Books.
Published by RelayHealth.
Copyright ©2014 McKesson Corporation and/or one of its subsidiaries. All rights reserved.

NAVIGATION WE ARE HERE TO HELP YOU! STAY CONNECTED Like Tweet Watch Share Follow Instagram